Virginia, 2025

Avalanche and High Wind in Virginia, February 16, 2025

February 16, 2025 · NWS RNK · 27 events in 27 counties and zones

A strong pressure gradient in the wake of a cold front caused very strong, gusty winds throughout Southwest Virginia, with winds exceeding 60 MPH at times. The extent of damage was exacerbated by a strong freezing rain event in the previous couple days, both softening soil and weakening tree branches.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong pressure gradient in the wake of a cold front caused very strong, gusty winds throughout Southwest Virginia, with winds exceeding 60 MPH at times. The extent of damage was exacerbated by a strong freezing rain event in the previous couple days, both softening soil and weakening tree branches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 16, 3:49 AM EST, 20 minutes earlier.

Area forecast discussion, Feb 16, 3:49 AM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
349 AM EST Sun Feb 16 2025

.SYNOPSIS...

A strong front will track through the area this morning with a
band of showers and possibly a thunderstorm increasing the
threat of flooding, that is already ongoing for much of the area
west of the Blue Ridge. Blustery and much colder conditions
arrive tonight and Monday as the low tracks across New England.

&&

.NEAR TERM /THROUGH TODAY/...
As of 300 AM EST Sunday...

Key messages:

     - Winter Weather Advisory issued for Western Greenbrier
     - Cold Weather Advisory issued for Western Greenbrier
     - Flooding ongoing across much of Southeast WV and
       Southwest VA. Flood watch continues.
	 - High Wind Warning issued for Sunday into Monday
     - Wind Advisory issued for Sunday into Monday

Pressure falls will continue across the region tonight as a
deepening surface low pushes to the north and east of the region
across the Ohio River valley and into Western New York by this
afternoon. As the surface low lifts northeast, an associated
cold front will start to push through the region early this
morning. As this happens, gusty winds look to develop ahead of
the front and eventually behind the front as winds shifts and
pressures rise in the wake of the cold front. These pressure
rises look to be accompanied by a 50-65kt 850mb northwesterly
LLJ that will aid in gusty winds behind the cold front Sunday
afternoon through early Monday morning. These gusty winds are
expected to gust up to 55mph at times across higher terrain
locations, which combined with antecedent wet soils and fragile
tree limbs from the recent significant freezing rain event will
likely lead to additional numerous downed trees across the
region. These down trees and tree limbs will likely lead to
additional power outages, especially to the areas affected by
the aforementioned freezing rain event. Given this potential,
the wind advisory that was in place across much of the region
for higher terrain locations has been upgraded to a High Wind
Warning.

The cold front looks to bring an additional 0.5 inches to 1.0
inches widespread across the region, which may exacerbate the
already swelled streams and rivers across the region. Given this
additional threat for rainfall the flood watch continues to
remain in effect for much of the area west of the Blue Ridge. Many
rivers may see a double crest or even additional rises as the
cold front passes through the area. Once the cold front passes,
the aforementioned northwest wind shift combined with steep
500mb height falls will lead to strong cold air advection across
the area. By Sunday afternoon and evening some higher terrain
locations may start to see upslope snow showers as temperatures
fall below freezing by the 4-8pm timeframe. By the early morning
hours on Monday, temperatures are expected to be in the low 20s
to upper teens for areas west of the Blue Ridge.

Wind Chills are expected to drop into the -5 to -10 degree range
across western Greenbrier, which has prompted a cold weather
advisory for those areas. With 3-5 inches of snowfall expected a
Winter Weather Advisory has also been issued for western
Greenbrier.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 300 AM EST Sunday...

Key Points:

1. Wind Advisory concerns into early Monday
2. Very cold wind chills Monday morning.
3. Continued dry and colder into Tuesday evening.
4. Onset of potential winter storm early Wednesday morning.

Some light upslope snow showers across southeast West Virginia and
windy/gusty conditions are possible across the mountains Monday
morning. High pressure will edge into the region with gusty winds
subsiding in the late afternoon into early evening. High
temperatures Monday will range from the upper 20s to mid 30s west of
the Blue Ridge to the 40s east. As cold high pressure settles over
the area, Monday night's lows will bottom out between 15F to 25F  in
the west and mid 20s in the east. Temperatures will moderate some on
Tuesday as winds become southwesterly ahead of a system coming out
of the Gulf. With dew points Tuesday afternoon in the teens to lower
20s, temperatures will drop quickly in the evening. As the Gulf
disturbance tracks over the Carolinas, precipitation will start as
light snow.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 300 AM EST Sunday...

Key Points:

1. Increasing confidence of a winter storm Wednesday becoming
mountain snow showers Wednesday night into Thursday.

2. Drier and trending slightly milder next weekend.

A Gulf low (Miller A) will move off the Carolina coast Wednesday
afternoon, bringing more cold air into the region. This cold air
will keep temperature profiles cold enough to support snow, even
east of the Blue Ridge. Snow will end in the evening, then mountain
snow showers may continue into Thursday. Cold high pressure will
take residence over the region, keeping temperatures colder than
normal. Temperatures will moderate back to normal levels this
weekend.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
As of 1215 AM EST Saturday...

Poor flying conditions will continue through much of the TAF
period, with a cold front approaching the region during the
early morning hours Sunday. IFR to LIFR restrictions due to low
CIGs and VSBYs look to continue until the cold front finally
pushes through the region by the mid morning to early afternoon
hours. Along with these restrictions, LLWS up to 45-50 knots
will continue to affect the region through early afternoon hours
on Sunday until the cold front has passed the region. There
looks to be a brief lull in LLWS through the afternoon hours
before an additional increase is expected after 00UTC.

Once the cold front finally pushes through the region, upslope
snow showers will lead to MVFR CIGs to continue for BLF, BCB,
and LWB through the end of the TAF period. ROA, LYH, and DAN
look to become VFR shortly after the cold front passes through
the region as westerly winds lead to downsloping and clearing
skies across the Piedmont.

Southerly winds overnight will quickly transition to westerly
winds in the wake of the cold front. Once winds transition to
westerly, they are expected to pick up to 15-20 knots sustained
with gusts up to 30-40 knots at times through the end of the TAF
period. With winds this strong, the threat of LLWS looks to
return by 00UTC for ROA, BCB, LWB, and LYH.

.EXTENDED AVIATION OUTLOOK...

Aside from some lingering sub-VFR Monday morning expect VFR into
Tuesday. Another storm looks to bring winter precip Wed-Thu with
the mid-Atlantic very well being impacted considerably.

&&

.HYDROLOGY...
As of 300 AM EST Sunday...

Key Message:

     -Flood Watch in effect until Sunday evening along and west of
      the Blue Ridge

Moderate flooding is expected to continue on the Clinch at
Tazewell, and the Holston River at Saltville through this
afternoon, with moderate flooding forecast for the Greenbrier
River at Alderson later this evening. Moderate flooding is also
expected to continue along the Roanoke through this afternoon.
Several other local rivers and streams are expected to reach
Minor flooding through the remainder of the overnight hours, and
into the early morning hours on Sunday

More heavy showers with the front with higher rates could
exacerbate the flooding threat this morning as many streams have
begun a downward trend.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch through this evening for VAZ007-009>020-022>024-
     035.
     Wind Advisory from noon today to 4 PM EST Monday for
     VAZ014>017-022>024-032>035-043>047-058-059.
     Wind Advisory from noon today to 1 PM EST Monday for VAZ007-
     009>013-018>020.
NC...Flood Watch through this evening for NCZ001-002-018.
     Wind Advisory from noon today to 4 PM EST Monday for
     NCZ001>006-018>020.
WV...Flood Watch through this evening for WVZ042>044-507-508.
     Wind Advisory from noon today to 1 PM EST Monday for
     WVZ042>044-507-508.
     Winter Weather Advisory from 1 PM this afternoon to 10 AM EST
     Monday for WVZ508.
     Cold Weather Advisory from 1 AM to 9 AM EST Monday for WVZ508.

&&

SYNOPSIS...EB
NEAR TERM...EB
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...EB/WP
HYDROLOGY...AMS/WP/EB
Hazardous weather outlook, Feb 16, 3:57 AM EST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
357 AM EST Sun Feb 16 2025

VAZ007-009>013-018>020-WVZ042>044-507-170900-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Craig-Alleghany VA-Bath-
Mercer-Summers-Monroe-Eastern Greenbrier-
357 AM EST Sun Feb 16 2025

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...
...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 1 PM EST MONDAY...

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

Another winter storm system may impact the region Wednesday and
Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report flooding or wind damage in
their area.

NCZ001-002-018-VAZ014>017-022>024-035-170900-
Ashe-Alleghany NC-Watauga-Montgomery-Grayson-Carroll-Floyd-Roanoke-
Botetourt-Rockbridge-Amherst-
357 AM EST Sun Feb 16 2025

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...
...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 4 PM EST MONDAY...

This Hazardous Weather Outlook is for northwest North Carolina,
central Virginia, southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

Another winter storm system may impact the region Wednesday and
Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report flooding, or wind damage in
their area.

NCZ003>006-019-020-VAZ043>047-058-059-170900-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
357 AM EST Sun Feb 16 2025

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 4 PM EST
MONDAY...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Another winter storm system may impact the region Wednesday and
Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report wind damage in their area.

WVZ508-170900-
Western Greenbrier-
357 AM EST Sun Feb 16 2025

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...
...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 1 PM EST MONDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
10 AM EST MONDAY...
...COLD WEATHER ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM EST
MONDAY...

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Wind Warning.
   Winter Weather Advisory.
   Cold Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Winter Weather Advisory.
   Cold Weather Advisory.

Another winter storm system may impact the region Wednesday and
Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report flooding or wind damage in
their area.

VAZ032>034-170900-
Patrick-Franklin-Bedford-
357 AM EST Sun Feb 16 2025

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 4 PM EST MONDAY...

This Hazardous Weather Outlook is for south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

Another winter storm system may impact the region Wednesday and
Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report wind damage in their area.

In the hours before

Local storm report, Feb 15, 10:10 PM EST, 5 hours 59 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1010 PM EST Sat Feb 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     Flood            1 SW Chapel             37.28N 80.94W
02/15/2025                   Giles              VA   Public

            Water rescue for evacuation from home by
            boat reported by Facebook post from
            Scannerfood. Location was around 4300 Wolf
            Creek Rd in Narrows of Giles County.

&&

CDG
Local storm report, Feb 15, 10:52 PM EST, 5 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1052 PM EST Sat Feb 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 PM     Flash Flood      1 E White Sulphur Sprin 37.80N 80.28W
02/15/2025                   Greenbrier         WV   911 Call Center

            Water appeared to be in the trailer park and
            inside two trailers.

&&

RCS
Local storm report, Feb 15, 11:09 PM EST, 5 hours before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1109 PM EST Sat Feb 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 PM     Flash Flood      1 WNW Kegley            37.40N 81.15W
02/15/2025                   Mercer             WV   911 Call Center

            TWO ARE STUCK AND UNABLE TO GET OUT
            CURRENTLY. SAID THEY DONT HAVE WATER IN THE
            HOUSE YET BUT ITS ALMOST THERE. SAID ITS UP
            TO HIS KNEES OUT IN FRONT OF THE HOUSE.

&&

RCS
Local storm report, Feb 15, 11:12 PM EST, 4 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1112 PM EST Sat Feb 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     Flash Flood      1 SSE Spanishburg       37.43N 81.11W
02/15/2025                   Mercer             WV   911 Call Center

            Water Recue. Two stuck in house.

&&

RCS
Local storm report, Feb 15, 11:18 PM EST, 4 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1118 PM EST Sat Feb 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     Flash Flood      Matoaka                 37.42N 81.24W
02/15/2025                   Mercer             WV   911 Call Center

            Two needing a water rescue.

&&

RCS
Local storm report, Feb 15, 11:42 PM EST, 4 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1142 PM EST Sat Feb 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     Flood            3 NE Mc Coy             37.27N 80.57W
02/15/2025                   Giles              VA   Public

            Spruce Run Road closed due to water covering
            it.

&&

WP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 high wind, 1 avalanche. Local standard time, as filed.

Avalanche, Wythe

When
February 16, 4:09 AM EST to 12:00 PM EST
Where
Wythe forecast zone
Property damage
$4,000
Reported by
911 Call Center
Coordinates
36.917, -81.079 (the zone’s center; the record gives no point)

Seven trees were blown down by non-thunderstorm winds around Wythe County.

High Wind, Grayson

When
February 16, 5:15 AM EST to 12:18 PM EST
Where
Grayson forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

About 10 trees were blown down by non-thunderstorm winds around Grayson County.

High Wind, Pittsylvania

When
February 16, 10:35 AM EST to 2:45 PM EST
Where
Pittsylvania forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
36.704, -79.396 (the zone’s center; the record gives no point)

Numerous trees were blown down by non-thunderstorm winds around Pittsylvania County.

High Wind, Tazewell

When
February 16, 11:45 AM EST
Where
Tazewell forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

High Wind, Giles

When
February 16, 12:14 PM EST
Where
Giles forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.314, -80.704 (the zone’s center; the record gives no point)

Several trees were blown down by non-thunderstorm winds around Giles County.

High Wind, Alleghany

When
February 16, 12:19 PM EST
Where
Alleghany forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
911 Call Center
Coordinates
37.791, -80.000 (the zone’s center; the record gives no point)

Eight trees and at least one power line were blown down by non-thunderstorm winds around Alleghany County.

High Wind, Pulaski

When
February 16, 12:30 PM EST
Where
Pulaski forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.098, -80.645 (the zone’s center; the record gives no point)

Two trees were blown down by non-thunderstorm winds, one in the town of Pulaski, and another along Route 100 near Dublin.

High Wind, Smyth

When
February 16, 12:59 PM EST to 3:53 PM EST
Where
Smyth forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.844, -81.537 (the zone’s center; the record gives no point)

Four trees were blown down by non-thunderstorm winds around Smyth County. One was blocking Cleghorn Lane near its intersection with B Lane.

High Wind, Bland

When
February 16, 1:00 PM EST
Where
Bland forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
37.134, -81.130 (the zone’s center; the record gives no point)

Numerous trees were blown down by non-thunderstorm winds around Bland County.

High Wind, Craig

When
February 16, 1:00 PM EST
Where
Craig forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
37.481, -80.212 (the zone’s center; the record gives no point)

Numerous trees were blown down by non-thunderstorm winds around Craig County.

High Wind, Montgomery

When
February 16, 1:00 PM EST to 1:05 PM EST
Where
Montgomery forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

Several trees were blown down by non-thunderstorm winds onto a power line in Blacksburg. A few large branches were damaged near the Virginia Tech Airport as well.

High Wind, Franklin

When
February 16, 1:00 PM EST to 3:12 PM EST
Where
Franklin forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
911 Call Center
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

Numerous trees and power lines were blown down by non-thunderstorm winds around Franklin County. One tree was reported down blocking Crossbow Lane.

High Wind, Bath

When
February 16, 1:00 PM EST
Where
Bath forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

Several trees were blown down by non-thunderstorm winds around Bath County, with a few falling onto power lines.

High Wind, Carroll

When
February 16, 1:09 PM EST to 6:45 PM EST
Where
Carroll forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$9,000
Reported by
911 Call Center
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

A few trees were blown down by non-thunderstorm winds in the Cana area, in addition to several power lines blown down around Carroll County.

High Wind, Botetourt

When
February 16, 1:30 PM EST
Where
Botetourt forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

Around ten trees and a few power lines were blown down by non-thunderstorm winds around Botetourt County.

High Wind, Floyd

When
February 16, 1:49 PM EST
Where
Floyd forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

Numerous trees were blown down by non-thunderstorm winds around Floyd County.

High Wind, Roanoke

When
February 16, 1:55 PM EST to 2:13 PM EST
Where
Roanoke forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

Several power lines were blown down by non-thunderstorm winds around Roanoke. In addition, the Roanoke Airport ASOS reported a wind gust of 50 knots.

High Wind, Amherst

When
February 16, 2:00 PM EST to 3:46 PM EST
Where
Amherst forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

Numerous trees were blown down by non-thunderstorm winds around Amherst County, with one blocking Kenmore Road.

High Wind, Charlotte

When
February 16, 2:00 PM EST
Where
Charlotte forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.012, -78.662 (the zone’s center; the record gives no point)

Ten trees were blown down by non-thunderstorm winds around Charlotte County.

High Wind, Rockbridge

When
February 16, 2:00 PM EST
Where
Rockbridge forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

Numerous trees and a few power lines were blown down by non-thunderstorm winds around Rockbridge County.

High Wind, Halifax

When
February 16, 2:07 PM EST to 3:00 PM EST
Where
Halifax forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$40,000
Reported by
911 Call Center
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

Over 50 trees and numerous power lines were blown down by non-thunderstorm winds around Halifax County.

High Wind, Patrick

When
February 16, 2:34 PM EST
Where
Patrick forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

Several trees power lines were blown down by non-thunderstorm winds around Patrick County.

High Wind, Henry

When
February 16, 2:35 PM EST to 2:39 PM EST
Where
Henry forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
36.689, -79.926 (the zone’s center; the record gives no point)

Several trees were blown down by non-thunderstorm winds around Henry County. In addition, a 64 MPH gust was measured on a private weather station in Bassett.

High Wind, Appomattox

When
February 16, 2:39 PM EST
Where
Appomattox forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.372, -78.812 (the zone’s center; the record gives no point)

A couple trees were blown down by non-thunderstorm winds in Appomattox.

High Wind, Campbell

When
February 16, 2:45 PM EST
Where
Campbell forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
37.310, -79.119 (the zone’s center; the record gives no point)

Two trees were blown down by non-thunderstorm winds near the intersection of Leland Road and Lynbrook Road. Another tree was blown down onto a home on Long Island Road, causing minor damage to the building.

High Wind, Bedford

When
February 16, 3:39 PM EST
Where
Bedford forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

Several trees and power lines were blown down by non-thunderstorm winds around Bedford County.

High Wind, Buckingham

When
February 16, 4:00 PM EST
Where
Buckingham forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
37.572, -78.529 (the zone’s center; the record gives no point)

Several trees and utility poles were blown down by non-thunderstorm winds around Buckingham County.

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1239018, 1239017, 1239012, 1239015, 1239037, 1239036, 1239020, 1239021, 1239022, 1239023, 1239024, 1239026, 1239027, 1239035, 1239045, 1239041, 1239028, 1239029, 1239030, 1239031, 1239032, 1239039, 1239033, 1239044, 1239034, 1239038, 1239042.